Diplacusis Binauralis
November 30, 2008 11:54 PM   Subscribe

I've suddenly begun to experience a rather disturbing auditory phenomenon. Sounds as heard by my right ear are pitched lower than the same sound as heard by my left ear. This gives people's voices and music (especially music) a very frightening and eerie chorus effect that's becoming more and more disconcerting.

I've done some googling and the term "Diplacusis Binauralis" seems to be the name of the condition, but I don't know what has caused it or what it means in terms of my health. Has anyone had any experience with this condition? What causes it? Does it go away? I've been hearing strangely for about 6 hours now, and I don't look forward to this being permanent.
posted by tehloki to Health & Fitness (12 answers total) 2 users marked this as a favorite
 
Oh, some information I forgot:

Medications I am on:
Zopiclone (sleeping pill)

- I haven't been to a concert in over a year, and I don't listen to music loudly.
- My earwax buildup level is normal (nearly nonexistent)
- I haven't done any psychedelic drugs in at least 6 months, but this really reminds me of the auditory effects psylocibin mushrooms have on me.
posted by tehloki at 11:57 PM on November 30, 2008 [1 favorite]


According to Wikipedia, Zopiclone occasionally induces auditory hallucinations. You may well be doing a psychedelic without having intended to.
posted by flabdablet at 3:20 AM on December 1, 2008


This happened to me for maybe 12 hours not too long ago. It started and ended with no apparent cause. Scared the holy hell out of me; I was thrilled when it finally stopped. Hopefully yours will, too.
posted by uncleozzy at 5:28 AM on December 1, 2008


If you live in the northern hemisphere, 'tis the season for colds and infections. You might want to see a general practitioner to rule out an ear infection.
posted by nikkorizz at 5:54 AM on December 1, 2008


Zopiclone works like a benzodiazepine, so you really shouldnt be having hallucinations, but everyone is different. Who prescribed you the Zopiclone? You should give them a call or lay off it for a while. Perhaps you can use Melatonin in the meantime.
posted by damn dirty ape at 7:26 AM on December 1, 2008


Ooh. I developed this earlier in the year and got quite freaked out (asked about it on the green here. For me it was a sign my eardrum had ruptured, while the other one was fat and unhappily swollen. It went away somewhat when that one stopped being swollen (by, well, bursting too) and things were back to mostly normal after about a week. I don't notice any permanent loss. So I'd recommend you go have a doctor peer at your eardrums and Amoxicillin you up if necessary, because that may be all it is.

Also, listen to some Philip Glass or Alban Berg. Some of their stuff should've been written for ruptured-eardrum people. It sounds fantastic.
posted by notquitemaryann at 8:28 AM on December 1, 2008 [2 favorites]


If one of the cochlea was swelling, its shape would change and sound of a given frequency would resonate at a different location, stimulating different nerve endings.

I think you need to go see an ENT.
posted by Class Goat at 10:14 AM on December 1, 2008


Nthing seeing an ENT, or going to your GP with the goal of getting an ENT referral. Could be an infection, could be pressure building up in there, could be neurological, could be your meds-- and that's way too many variables for MeFi laymen to sort out for you.

At the least, call your regular doc and explain the auditory problems and ask if they could be related to the Zopiclone, and, if so, whether or not you should wean off-- but if I were you, I'd want an ear specialist taking a peek.
posted by fairytale of los angeles at 10:22 AM on December 1, 2008


The cochlea are encased in bone; they are unlikely to change shape, even if swollen. In any case, "swollen cochlea" is an unlikely diagnosis. A middle ear problem is a better bet.
posted by mimo at 1:37 PM on December 1, 2008


I sort of got a little crazy and stuck a 3.5mm headphone plug in my ear and dug out a huge ball of hidden earwax, and my hearing went back to normal shortly. I'll probably see my GP about getting an ENT referral, though.
posted by tehloki at 8:05 PM on December 1, 2008 [1 favorite]


The cochlea are encased in bone; they are unlikely to change shape, even if swollen.

They could swell in the inside, making the fluid-filled channel more narrow. That would change the resonance pattern.
posted by Class Goat at 12:18 PM on December 2, 2008


Class Goat, is that speculation, or do you have a citation for that? I work in a hearing research center and have been discussing this with my colleagues. No one else thinks this is likely. If you did have swelling in your cochlea, I would guess that it would manifest as something more nasty than a frequency shift, like debilitating dizziness or complete deafness. Seriously, if you have a credible citation for this phenomenon, I would be very interested in learning about it.
posted by mimo at 12:06 PM on December 6, 2008


« Older "Yes we/they/you can/should/did!" (How has...   |   Rim around the iris Newer »
This thread is closed to new comments.